Combined Drug Intoxication, or CDI, is caused by the concurrent ingestion of multiple psychoactive drugs. As opposed to a drug overdose, in which a user ingests a lethal amount of one specific drug, Combined Drug Intoxication results from the combined effects of multiple drugs. Even if the level of each single drug is not lethal in itself. Taking multiple drugs at once can have many adverse and potentially fatal side effects. Certain combinations of drugs can be especially dangerous. For example, mixing opiates with stimulants or stimulants with prescription drugs.

Often, users are unaware of the perils associated with mixing drugs with the unintended consequence of death. Statistics made available from the Drug Abuse Warning Network (DAWN) show that “multi-drug deaths” accounted for most fatalities involving opioids or opiates in 2010. With over 90% of death in the decade prior to that involving heroin use. In other words, many cases attributed to heroin overdoses were actually caused by a fatal mixture of two or more substances. In particular depressants like alcohol, sedatives or anti-depressants.

 

Case Study: Philip Seymour Hoffman

Actor Philip Seymour Hoffman was found dead in his apartment on February 2, 2014. His autopsy attributed his death to acute mixed drug intoxication. Multiple substances were found in his system, including heroin, cocaine, amphetamines and benzodiazepines. Examiners determined the fatal combination of heroin and benzodiazepines. This is a class of drugs that includes Valium and Xanax. It was the root cause of death, as both substances depress respiration. The presence of the stimulants, like cocaine and amphetamines, may have served to mask the effects of the depressants, causing Hoffman to consume more than he was able to tolerate.

Fatalities due to Combined Drug Intoxication are on the rise, with the CDC reporting just over 40,000 deaths by overdose via opioids in 2017. Nearly 70% of all overdoses, reported combined intoxication from multiple drugs. The prevalence of deaths due to Combined Drug Intoxication is a serious concern. It is one that is brought to the forefront of public concern when famous stars like Philip Seymour Hoffman die from it. Let’s take a look at the substances involved in his death, and why this particular mix of drugs is so dangerous.

 

Heroin & Benzodiazepines

Heroin is a well-known as an illicit, opioid drug. In and of itself, heroin is highly addictive, but when combined with other drugs, like benzodiazepines, the side effects are significantly increased along with the consequences and risks of addiction. To understand why this combination is so dangerous, it’s important to understand how each drug affects the body.

Heroin is derived from the poppy plant and, once ingested. It is converted into morphine in the body where it binds to opioid receptors, altering the way the body responds to feelings of pleasure or pain. When people use heroin, there is typically a “rush” feeling. This is followed by short-term effects such as confusion, dry mouth, weighted limbs and intermittent states of consciousness or semi-consciousness. The initial effects of heroin may appear moderate, but heroin changes the pathways in the brain. It quickly adapts to the feelings heroin induces, creating a craving for the drug and promoting compulsive, addictive behaviors. Prolonged abuse poses major consequences for overall health.

Benzodiazepines, commonly known as benzos, work as central nervous system (CNS) depressants, decreasing brain activity and producing a stage of calm and relaxation. This relaxed or euphoric feeling makes this drug popular among substance abusers. Benzodiazepines are widely prescribed medications, used to treat conditions like anxiety and sleep disorders. Unfortunately, they present a high risk for addiction, especially for individuals with a history of substance abuse.

Why do people abuse benzodiazepines with heroin? Benzos produce a euphoric feeling, which may serve to counter certain side effects from heroin like anxiety or depression. However, years of abuse present dangerous consequences. Both heroin and benzos are central nervous system depressants, slowing brain activities and body function like respiration. In short, both drugs induce similar responses of decreased heart rate and slowed breathing. Combining these drugs greatly enhances the effects of each, presenting higher risks for overdose. Continued combined abuse of both increases risks for cardiac arrest, respiratory failure, coma and death.

 

What You Need to Know about Combined Drug Intoxication

If you or someone you love is suffering from substance addictions and abuse, especially from multiple-substance abuse, it is important to seek help. Many drug users begin with one drug, but begin mixing drugs to increase the high or to combat side effects from another high. This continued mixing of drugs presents significant risks for adverse side effects. The sooner users get help, the better chance they have of recovery.

Blu by the Sea is a drug and alcohol rehab program, specializing specifically in recovery from multi-substance abuse. Call us today to find out more about our unique program.